Missouri, 2011High Wind in Missouri, April 3, 2011
April 3, 2011 · NWS SGF · 3 events in 3 counties and zones
Strong pressure falls ahead of an approaching cold front produced a period of 50 to 60 mile per hour non thunderstorm wind gusts across southwest Missouri.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure falls ahead of an approaching cold front produced a period of 50 to 60 mile per hour non thunderstorm wind gusts across southwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 10:55 PM CST, 0 minutes earlier.
Area forecast discussion, Apr 3, 10:55 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT SUN APR 3 2011
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
HAVE ISSUED A HIGH WIND WARNING FOR AREAS ALONG AND NORTH OF A
NEOSHO TO SPRINGFIELD TO ELDON MISSOURI LINE THROUGH 2 AM THIS
MORNING. VERY STRONG PRESSURE FALLS AHEAD OF THE FRONT CREATED
THESE VERY STORM NON THUNDERSTORM WINDS. SEVERAL REPORTS OF 50 TO
60 MPH AND TREE DAMAGE HAS OCCURRED WITH THESE WINDS. BEHIND THE
FRONT AND THE STORMS THE WINDS WILL SHIFT TO THE NORTHWEST AND
WITH VERY STRONG PRESSURE RISES ACROSS KANSAS STRONG AND GUSTY
WINDS WILL CONTINUE.
EARLY THIS EVENING THE STORMS WERE MORE DISCRETE BUT THEY HAVE
LINED OUT AND APPEARS TO MOVING ALONG WAVES WHICH ARE LIKELY
GRAVITY WAVES. WITH THE STORMS BECOMING MORE LINE SEGMENTS THEY
ARE MOVING WITH THE MEAN WINDS WHICH IS TO THE NORTHEAST...AND
WITH THE FRONT MOVING TO THE SOUTHEAST THE FRONT IS STARTING TO
REALLY OUT RUN THE STORMS. THE MORE DISCRETE STORMS WERE EARLIER MOVING
MORE TO THE RIGHT AND WERE REMAINING CLOSER TO THE FRONT. THE
NOCTURNAL CAP IS INCREASING ACROSS THE AREA AND THE INSTABILITY IS
WEAKENING WITH THE LOSS OF DAY TIME HEATING. SO...NOT SEEING NEW
DEVELOPMENT ALONG THE FRONT.
THE CURRENT ACTIVITY SHOULD CONTINUE TO PUSH OFF TO THE EAST NORTH
EAST AS THE LOW LEVEL WIND FIELD IS IN BALANCE WITH THE GRAVITY
WAVES FOR THE LING SEGMENTS THAT HAVE DEVELOPED. HOWEVER...WITH
THESE STORMS WELL BEHIND THE FRONT THEY ARE ELEVATED...LIMITING THE
WIND RISK...BUT IF A STRONG BOWING SEGMENT CAN DEVELOP THERE WILL
STILL BE A WIND RISK. THE MAIN RISK WILL STILL BE HAIL...HOWEVER
WITH THE WITH STORMS BECOMING LEANER THIS RISK IS ALSO DECREASING.
FLOODING MAY BECOME MORE OF A CONCERN AS THESE STORMS ARE
STARTING TO TRAIN OVER THE SAME LOCATION AS THEY HAVE BECOMING
SEPARATED FROM THE FRONT. WIND FIELDS INDICATE A NORTHEAST
MOVEMENT TO THESE STORMS SO WILL HAVE TO WATCH FOR FLOODING ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA.
WISE
&&
.DISCUSSION...
SHORT TERM FORECAST CHALLENGE CENTERED ON TSRA CHANCES OVERNIGHT.
CONFIDENCE MODERATE TO HIGH THAT WE WILL SEE TSRA
DEVELOP...HOWEVER SEVERE POTENTIAL LIMITED DUE TO CAP THOUGH POST
FRONTAL STORMS WILL NEED TO BE MONITORED.
PRESSURE GRADIENT INDUCED SURFACE WINDS AIDED BY MIXING OF
STRONGER WINDS ALOFT HAS YIELDED GUSTS OVER 40 KNOTS THIS
AFTERNOON. THE WIND ADVISORY WILL CONTINUE THROUGH 01Z WITH HIGHER
GUSTS DIMINISHING AS MIXING SHUTS OFF. WOULD STILL ANTICIPATE
GUSTS TO 35 MPH THOUGH FROM SUNSET INTO THE LATE EVENING AS
GRADIENT REMAINS TIGHT AHEAD OF APPROACHING COLD FRONT.
THE COLD FRONT AT 19Z EXTENDED FROM GREAT BEND KS INTO THE
SOUTHEAST TIP OF NEBRASKA...AND WILL CONTINUE TO PUSH SOUTHEAST
INTO THE FORECAST AREA AFTER MIDNIGHT. SIGNIFICANT CAP HAS
THWARTED THE DEVELOPMENT OF CONVECTION AHEAD OF THE FRONT THIS
AFTERNOON...AND ALL SHORT RANGE MODELS HIGHLIGHT A ROUND OF POST
FRONTAL TSRA AS THE FRONT APPROACHES THE FAR NORTHWEST COUNTIES
TOWARD MIDNIGHT...INTERSTATE 44 IN THE 8-10Z TIME FRAME AND INTO
SOUTH CENTRAL MISSOURI EARLY MONDAY MORNING.
STEEP MID LEVEL LAPSE RATES WILL BE OFFSET BY MODERATELY HIGH
FREEZING LEVELS THOUGH STRONGER UPDRAFTS MAY YIELD HAIL TO THE
SIZE OF QUARTERS. WILL NEED TO WATCH THE DOWNWARD CAPE AS THE
FRONT APPROACHES FOR WIND POTENTIAL.
A MUCH COOLER DAY IS THEN IN STORE FOR THE REGION ON MONDAY AS
THE MEAN TROUGH PASSES THROUGH USHERING STRONG COLD AIR ADVECTION.
RUNNELS
MONDAY NIGHT THROUGH TUESDAY NIGHT...BIGGEST CONCERN DURING THIS
TIME FRAME IS THE RISK FOR FROST/FREEZE CONDITIONS. PROGRESSIVE
CLEARING FROM WEST TO EAST IS EXPECTED TO WRAP UP MONDAY EVENING AS
SURFACE HIGH PRESSURE MOVES INTO THE AREA. DEWPOINTS FROM 12Z MODEL
OUTPUT DROP VALUES INTO THE MIDDLE 20S...AND WITH A CLEAR SKY AND
LIGHT WINDS...THERE IS AN ELEVATED RISK OF OBSERVING BELOW FREEZING
TEMPERATURES. THERE IS SOME QUESTION IF WE CAN ATTAIN COMPLETELY
CALM WINDS...SO THE MORE SIGNIFICANT RISK FOR A FREEZE WILL BE IN
VALLEYS/LOW LYING/SHELTERED AREAS. LOWS AROUND 30 ARE EXPECTED AREA
WIDE...WITH UPPER 20S IN VALLEYS/LOW LYING/SHELTERED AREAS.
SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP ACROSS THE REGION TUESDAY
INTO TUESDAY NIGHT AND WE WILL SEE A NICE WARMING TREND.
TEMPERATURES WILL BE NEAR AVERAGE DURING THIS TIME FRAME WITH A
MAINLY CLEAR SKY.
GAGAN
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
12Z SUITE OF MEDIUM RANGE MODELS CONTINUE TO INDICATE AN ACTIVE
PATTERN DEVELOPING OVER THE REGION. THE UPPER PATTERN WILL
TRANSITION TO A NEGATIVE PNA WITH TROUGHING OVER THE INTERIOR
WESTERN CONUS AND RIDGING OVER THE EAST. WITH SOUTHWEST FLOW
ALOFT...ACROSS THE MIDWEST THE BIGGEST CHALLENGE REMAINS TIMING
INDIVIDUAL WAVES AS A SURFACE BAROCLINIC ZONE SETS UP VERY NEAR THE
AREA AND LINGERS THROUGH THE EXTENDED FORECAST PERIOD. 12Z GFS/ECMWF
EXHIBITING DECENT RUN TO RUN CONTINUITY AND CONSISTENCY AND OVERALL
ONLY MINOR TWEAKS TO THE GOING FORECAST WERE MADE. TEMPERATURES WILL
WARM TO WELL ABOVE AVERAGE BY THE END OF THE WEEK AND THE WEEKEND.
RAINFALL FORECAST IS A TAD ON THE PESSIMISTIC SIDE GIVEN TYPICAL
TIMING DIFFERENCES AMONGST MODELS...HOWEVER RAIN CHANCES AT THIS
POINT LOOK MORE FAVORABLE ON THURSDAY...THEN AGAIN FRIDAY
NIGHT/SATURDAY AND ONCE AGAIN ON SUNDAY.
GAGAN
&&
.AVIATION...
FOR THE 00Z KSGF...KJLN AND KBBG TAFS...STRONG AND GUSTY WINDS
WILL CONTINUE THIS EVENING...WITH WINDS ONLY DECREASING SLIGHTLY
INTO THE EVENING HOURS AND CONTINUING OVERNIGHT. A STRONG LOW
LEVEL JET WILL ALSO CREATE LOW LEVEL WIND SHEAR CONCERNS THIS
EVENING.
A COLD FRONT WILL THEN SWEEP SOUTH THROUGH THE AREA DURING THE
EARLY OVERNIGHT HOURS. A STRONG CAP REMAINS IN PLACE ACROSS THE
AREA...AND THERE ARE QUESTIONS IF IT WILL WEAKEN ENOUGH TO ALLOW
THUNDERSTORM DEVELOPMENT ALONG THE FRONT. ALSO...INSTABILITY SHOULD
BEGIN TO WEAKEN OVERNIGHT. NEVER THE LESS THERE IS STILL THE
POTENTIAL FOR THE FRONT TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAVE INCLUDED TEMPO
GROUPS IN ALL THREE TAFS FOR -TSRA. BEHIND THE FRONT WINDS WILL
SHIFT TO THE NORTHWEST AND CEILINGS SHOULD LOWER TO MVFR AND
POSSIBLY IFR. LIGHT RAIN COULD ALSO LINGER BEHIND THE FRONT INTO
MONDAY MORNING.
MVFR CEILINGS WILL PERSIST INTO THE DAY MONDAY AT ALL THREE TAF
SITES. CEILINGS MAY BEGIN TO IMPROVE TO VFR MONDAY AFTERNOON.
STRONG AND GUSTY NORTHWEST WINDS ARE ALSO FORECAST FOR MONDAY
AFTERNOON.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HIGH WIND WARNING UNTIL 2 AM CDT MONDAY FOR MOZ055>057-066>069-
077>081-088>091-093-094.
KS...HIGH WIND WARNING UNTIL 2 AM CDT MONDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 3, 10:29 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT SUN APR 3 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1129 PM CDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
THE NON THUNDERSTORM WIND RISK IS SIGNIFICANT.
THE HAIL RISK IS ELEVATED.
THE THUNDERSTORM WIND RISK IS ELEVATED.
THE LIGHTNING RISK IS SIGNIFICANT.
DISCUSSION...
STRONG AND GUSTY WINDS ARE OCCURRING OUT AHEAD OF THE APPROACHING
COLD FRONT...WITH WIND GUSTS OF 50 TO 60 MPH OCCURRING. A HIGH
WIND WARNING HAS BEEN ISSUED UNTIL 2 AM FOR AREAS ALONG AND NORTH
OF A NEOSHO TO SPRINGFIELD TO ELDON MISSOURI LINE. BEHIND THE
FRONT WINDS WILL SHIFT TO THE NORTHWEST AND BECOME GUSTY ONCE
AGAIN.
THUNDERSTORMS CONTINUE TO DEVELOP BEHIND A COLD FRONT THAT IS
CURRENTLY PUSHING INTO EXTREME SOUTHEAST KANSAS ACROSS INTO CENTRAL
MISSOURI LATE THIS EVENING. THIS FRONT WILL CONTINUE TO PUSH SOUTH
ACROSS THE AREA INTO THE OVERNIGHT HOURS. THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE ALONG AND NORTH OF A JOPLIN TO WARSAW TO
ELDON MISSOURI LINE THROUGH 1 AM THIS MORNING. LARGE HAIL UP TO
THE SIZE OF QUARTERS AND WINDS OF UP TO 60 MPH WILL BE POSSIBLE
WITH THESE STORMS. INSTABILITY IS DECREASING ACROSS THE AREA WITH
THE LOST OF DAY TIME HEATING...ESPECIALLY ACROSS THE EASTERN AND
SOUTHERN PORTIONS OF THE FORECAST AREA. THEREFORE...ITS POSSIBLE
THAT THE STORMS WEAKEN AS THEY PUSH EAST AND SOUTH OF THE JOPLIN TO
WARSAW TO ELDON LINE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FEW STRONG STORMS MAY REMAIN INTO EARLY MONDAY...OTHERWISE THE
ARRIVAL OF COLD AIR IN BEHIND A COLD FRONT COMBINED WITH CLEARING
SKIES WILL RESULT IN TEMPERATURES DROPPING TO AROUND 30 FOR
SEVERAL HOURS MONDAY NIGHT. THIS WILL LEAD TO THE LIKELIHOOD FOR
A FREEZE IN WIND PROTECTED AREAS AND A LIMITED RISK ELSEWHERE.
SOUTHERLY WINDS WILL BE GUSTY ON TUESDAY. WITH LOW LEVEL MOISTURE
SLOW TO RETURN INTO THE AREA...THE FIRE WEATHER RISK IS ELEVATED.
PERIODIC THUNDERSTORM CHANCES WILL THEN RETURN THURSDAY INTO
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A JOPLIN TO
WARSAW TO ELDON MISSOURI LINE THROUGH 1 AM TONIGHT. THEN SPOTTER
ACTIVATION MAY BE NEEDED EAST AND SOUTH OF THIS LINE OVERNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
In the hours before
Local storm report, Apr 3, 9:21 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG FORT SCOTT 37.84N 94.71W
04/03/2011 BOURBON KS EMERGENCY MNGR
TREES DOWN IN FORT SCOTT. CARS DAMAGED BY FALLEN TREES.
&&
JCOLUCCILocal storm report, Apr 3, 9:33 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 4 S FULTON 37.95N 94.72W
04/03/2011 BOURBON KS EMERGENCY MNGR
FIRES CAUSED BY POWERLINES DOWN AT HIGHWAY 69 AND UNIQUUE
ROADS.
&&
JCOLUCCILocal storm report, Apr 3, 9:58 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND DMG LOCKWOOD 37.39N 93.95W
04/03/2011 DADE MO FIRE DEPT/RESCUE
LIGHT WEIGHT CARPORT BLOWN OVER.
&&
JCOLUCCILocal storm report, Apr 3, 10:16 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM NON-TSTM WND DMG 3 SW GARLAND 37.70N 94.66W
04/03/2011 BOURBON KS EMERGENCY MNGR
POWER LINES DOWN AT 250TH STREET AND CAVALRY RD.
&&
JCOLUCCILocal storm report, Apr 3, 10:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND DMG WEST MINERAL 37.28N 94.92W
04/03/2011 CHEROKEE KS EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
SRUNNELSLocal storm report, Apr 3, 10:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 4 S FULTON 37.95N 94.72W
04/03/2011 BOURBON KS EMERGENCY MNGR
FIRES CAUSED BY POWERLINES DOWN AT HIGHWAY 69 AND UNIQUE
ROADS.
&&
JCOLUCCIHigh Wind, Dade
- When
- April 3, 10:55 PM CST
- Where
- Dade forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
A light weight carport was reported blown over.
High Wind, Barry
- When
- April 3, 11:15 PM CST
- Where
- Barry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Several trees and power lines were reported blown down in Monett.
High Wind, Vernon
- When
- April 3, 11:30 PM CST
- Where
- Vernon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
A power line was blown down in Nevada on South Main street.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289241, 289242, 289243.